Skip to main content

On the representation of measures over bounded lattices


In this paper we investigate measures over bounded lattices, extending and giving a unifying treatment to previous works. In particular, we prove that the measures of an arbitrary bounded lattice can be represented as measures over a suitably chosen Boolean lattice. Using techniques from algebraic geometry, we also prove that given a bounded lattice X there exists a scheme \(\mathcal {X}\) such that a measure over X is the same as a (scheme-theoretic) measure over \(\mathcal {X}\). We also define the measurability of a lattice, and describe measures over finite lattices.

This is a preview of subscription content, access via your institution.


  1. 1.

    Aczél, J., Daróczy, Z.: On Measures of Information and Their Characterizations. Mathematics in Science and Engineering. Academic Press, Harcourt Brace Jovanovich Publishers, New York, London (1975)

    MATH  Google Scholar 

  2. 2.

    Atiyah, M.F., Macdonald, I.G.: Introduction to Commutative Algebra. Addison-Wesley Publishing Co., Reading, London (1969)

    MATH  Google Scholar 

  3. 3.

    Birkhoff, G.: Lattice Theory, American Mathematical Society Colloquium Publications, 3rd edn. American Mathematical Society, Providence, R.I. (1979)

    Google Scholar 

  4. 4.

    Bloch, F.: Nuclear induction. Phys. Rev. 70(7–8), 460 (1946)

    Article  Google Scholar 

  5. 5.

    Bourbaki, N.: Integration. I. Chapters 1–6. Elements of Mathematics (Berlin). Springer, Berlin (2004).. ([Translated from the 1959, 1965 and 1967 French originals by Sterling K. Berberian])

    MATH  Google Scholar 

  6. 6.

    Cook, T.A.: The Nikodym-Hahn-Vitale-Saks theorem for states on a quantum logic. In: Mathematical foundations of quantum theory (Proc. Conf., Loyola Univ., New Orleans, La., 1977), pp. 275–286. Academic Press, New York (1978)

  7. 7.

    Coquand, T., Lombardi, H., Schuster, P.: The projective spectrum as a distributive lattice. Cah. Topol. Géom. Différ. Catég. 48(3), 220–228 (2007)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Coquand, T., Lombardi, H., Schuster, P.: Spectral schemes as ringed lattices. Ann. Math. Artif. Intell. 56(3–4), 339–360 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  9. 9.

    Cox, R.T.: The Algebra of Probable Inference. The Johns Hopkins Press, Baltimore (1961)

    MATH  Google Scholar 

  10. 10.

    D’Andrea, A.B., De. Lucia, P.: The Brooks-Jewett theorem on an orthomodular lattice. J. Math. Anal. Appl. 154(2), 507–522 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    D’Andrea, A.B., De. Lucia, P., Morales, P.: The Lebesgue decomposition theorem and the Nikodým convergence theorem on an orthomodular poset. Atti Sem. Mat. Fis. Univ. Modena 39(1), 73–94 (1991)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Dvurečenskij, A.: On convergences of signed states. Math. Slovaca 28(3), 289–295 (1978)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Ellerman, D.P., Rota, G.C.: A measure theoretic approach to logical quantification. Rend. del Semin. Mate. della Univ. di Padova 59, 227–246 (1978)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Geissinger, L.: Valuations on Distributive Lattices I, pp. 462–471. Birkhäuser, Boston (1987)

    Google Scholar 

  15. 15.

    Gleason, A.M.: Measures on the closed subspaces of a Hilbert space. J. Math. Mech. 6, 885–893 (1957)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Grätzer, G.: General Lattice Theory, Pure and Applied Mathematics, vol. 75. Academic Press Inc, Harcourt Brace Jovanovich Publishers, New York, London (1978)

    Book  Google Scholar 

  17. 17.

    Greechie, R.J.: Orthomodular lattices admitting no states. J. Combin. Theory Ser. A 10, 119–132 (1971)

    MathSciNet  MATH  Article  Google Scholar 

  18. 18.

    Groemer, H.: On the extension of additive functionals on classes of convex sets. Pac. J. Math. 75(2), 397–410 (1978)

    MathSciNet  MATH  Article  Google Scholar 

  19. 19.

    Grothendieck, A.: Fondements de la géométrie algébrique. Extraits du Séminaire Bourbaki, 1957–1962. Secrétariat Mathématique, Paris (1962)

    MATH  Google Scholar 

  20. 20.

    Hamhalter, J.: Quantum Measure Theory, Fundamental Theories of Physics, vol. 134. Kluwer Academic Publishers Group, Dordrecht (2003)

    MATH  Book  Google Scholar 

  21. 21.

    Holik, F., Massri, C., Plastino, A.: Geometric probability theory and jaynes methodology. Int. J. Geom. Methods Modern Phys. 13(03), 1650025 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  22. 22.

    Holik, F., Sáenz, M., Plastino, A.: A discussion on the origin of quantum probabilities. Ann. Phys. 340(1), 293–310 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  23. 23.

    Kalmbach, G.: Orthomodular lattices do not satisfy any special lattice equation. Arch. Math. (Basel) 28(1), 7–8 (1977)

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    Kalmbach, G.: Orthomodular Lattices. Academic Press, San Diego (1983)

    MATH  Google Scholar 

  25. 25.

    Kalmbach, G.: Measures and Hilbert Lattices. World Scientific Publishing Co., Singapore (1986)

    MATH  Book  Google Scholar 

  26. 26.

    Kalmbach, G.: Quantum Measures and Spaces, Mathematics and its Applications, vol. 453. Kluwer Academic Publishers, Dordrecht (1998).. ([With contributions by Andreas Hermann, Pascal Hitzler, Zdenka Riečanová. David J, Foulis and Anatolij Dvurečenskij])

    MATH  Google Scholar 

  27. 27.

    Kappos, D.A.: Measure theory on orthomodular posets and lattices. Measure Theory (Proc. Conf. Oberwolfach, 1975) 541, 323–343 (1976)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Kleiman, S., Altman, A.: A Term of Commutative Algebra. Worldwide Center of Mathematics LLC, Cambridge (2013)

    Google Scholar 

  29. 29.

    MacLane, S.: Categories for the Working Mathematician, vol. 5. Springer, New York (1957)

    MATH  Google Scholar 

  30. 30.

    MacNeille, H.M.: Partially ordered sets. Trans. Am. Math. Soc. 42(3), 416–460 (1937)

    MathSciNet  MATH  Article  Google Scholar 

  31. 31.

    MacNeille, H.M.: Extension of a distributive lattice to a Boolean ring. Bull. Am. Math. Soc. 45(6), 452–455 (1939)

    MathSciNet  MATH  Article  Google Scholar 

  32. 32.

    Massri, C., Holik, F., Plastino, A.: States in generalized probabilistic models: an approach based in algebraic geometry. Math. Slovaca 69(1), 53–70 (2019)

    MathSciNet  MATH  Article  Google Scholar 

  33. 33.

    Morales, P.: A noncommutative version of the Brooks-Jewett theorem. In: Proceedings of the First Winter School on Measure Theory (Liptovský Ján, 1988), pp. 88–92. Slovak Acad. Sci., Bratislava (1988)

  34. 34.

    Riečan, B.: On the extension of a measure on lattices. Mat. Časopis Sloven. Akad. Vied. 19, 44–49 (1969)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Rota, G.C.: The valuation ring of a distributive lattice. In: Proceedings of the University of Houston. Lattice Theory Conference, Houston (1973)

  36. 36.

    Rota, G.C.: Introduction to Geometric Probability. Selected Lectures in Mathematics. American Mathematical Society, Providence, RI (1997).. ([A lecture presented in Baltimore, MD, January 1998])

    Google Scholar 

  37. 37.

    Rüttimann, G.T.: The approximate Jordan-Hahn decomposition. Can. J. Math. 41(6), 1124–1146 (1989)

    MathSciNet  MATH  Article  Google Scholar 

  38. 38.

    Rüttimann, G.T., Schindler, C.: The Lebesgue decomposition of measures on orthomodular posets. Q. J. Math. Oxf. Ser. (2) 37(147), 321–345 (1986)

    MathSciNet  MATH  Article  Google Scholar 

  39. 39.

    Saliĭ, V.N.: Lattices with Unique Complements, Translations of Mathematical Monographs, vol. 69. American Mathematical Society, Providence, RI (1988).. ([Translated from the Russian by G. A. Kandall, Translation edited by Ben Silver])

    Book  Google Scholar 

  40. 40.

    Shilov, G.E., Gurevich, B.L.: Integral, Measure and Derivative: A Unified Approach, English edn. Dover Publications Inc, New York (1977).. ([Translated from the Russian and edited by Richard A. Dover Books on Advanced Mathematics, Silverman])

    Google Scholar 

  41. 41.

    Smiley, M.F.: A note on measure functions in a lattice. Bull. Am. Math. Soc. 46, 239–241 (1940)

    MathSciNet  MATH  Article  Google Scholar 

  42. 42.

    Stanley, R.P.: Enumerative CombinatoricsVolume 1, Cambridge Studies in Advanced Mathematics, vol. 49, second edn. Cambridge University Press, Cambridge (2012)

    Google Scholar 

  43. 43.

    Stone, M.H.: The theory of representations for Boolean algebras. Trans. Am. Math. Soc. 40(1), 37–111 (1936)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Weibel, C.A.: An Introduction to Homological Algebra, Cambridge Studies in Advanced Mathematics, vol. 38. Cambridge University Press, Cambridge (1994)

    Book  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to César Massri.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The authors were fully supported by CONICET.

Presented by V. Marra.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Massri, C., Holik, F. On the representation of measures over bounded lattices. Algebra Univers. 82, 56 (2021).

Download citation


  • Lattices
  • Measurability
  • Measure Functor
  • Representability

Mathematics Subject Classification

  • 06B15
  • 03G10
  • 46E27
  • 28E05
  • 14A25